Colorado, 2011

Winter Weather in Colorado, March 25 to 26, 2011

March 25 to 26, 2011 · NWS GJT · 5 events in 5 counties and zones

A fast moving Pacific disturbance resulted in significant snowfall in most northern and central mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving Pacific disturbance resulted in significant snowfall in most northern and central mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 25, 3:00 AM MST, 5 hours earlier.

Area forecast discussion, Mar 25, 3:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT FRI MAR 25 2011

.SHORT TERM DISCUSSION...TODAY THROUGH SATURDAY NIGHT...
00Z H5 ANALYSIS HAD THE NEXT PROGRESSIVE SHORT WAVE OFF THE THE
SOUTHERN OREGON COAST...AND BY 08Z THIS SYSTEM IS NOW MOVING ASHORE
NEAR THE NORCAL/OREGON COAST WHERE HGHT FALLS WERE THE GREATEST.
SCENARIO SIMILAR TO 24 HOURS AGO WITH THIS WAVE APPROACHING THE
GREAT BASIN AND SATELLITE PICS SHOWING BLOSSOMING ASCENT AHEAD OF
APPROCHING WAVE OVER SURFACE BOUNDARY/LOW OVER CENTRAL
NEVADA...SLIGHTLY WEST OF LAST NIGHT/S POSITION. THIS FAST MOVING
WAVE AND SURFACE FRONT WILL BRING ANOTHER ROUND OF PRECIPITATION TO
MUCH OF EASTERN UTAH AND WESTERN COLORADO WITH BEST CHANCES OF
PRECIPITATION LOOKING TO BE THIS AFTERNOON INTO THE LATE EVENING
HOURS ACROSS THE HIGHER TERRAIN. LARGE SCALE ASCENT WILL BE
INCREASING THROUGH THE MORNING AS THE DIFFLUENT ZONE OF APPROACHING
TROF MOVES INTO THE EASTERN GREAT BASIN AND THE SW TO NE ORIENTED
UPPER JET SHIFTS OVERHEAD. COLDER AIR SEEMS TO BE ASSOCIATED WITH
THIS WAVE AND EXPECT A STRONG CONVECTIVE ELEMENT TO THE
PRECIPITATION THIS AFTERNOON AS MID LEVEL LAPSE RATES STEEPEN. NOT
ONLY WILL THIS HELP PRECIPITATION RATES...BUT BUFKIT PROFILES SHOW
SOME STRONG GUST POTENTIAL AT THE TOP OF THE MIXED LAYER THAT COULD
POTENTIALLY BE TAPPED INTO. THEREFORE MENTION OF BOTH THUNDER AND
BLOWING SNOW ACROSS THE ADVISORY AREA STILL LOOK QUITE POSSIBLE AND
LEFT IN THE FORECAST AS POTENTIAL THREATS BESIDES ACCUM SNOWFALL.
STRONG GUSTS AT RIFLE YESTERDAY ARE A GOOD EXAMPLE. PRECIPITATION
WILL GET AN ADDITIONAL BOOST THIS EVENING AS THE FRONT PUSHES ACROSS
THE ADVISORY AREA...IN COMBINATION WITH H7-H5 NEG EPV FIELDS AND
ASSOCIATED ASCENT FROM THE LEFT EXIT REGION OF UPPER JET MAX. CROSS
SECTIONS SHOWING THIS CONTINUED CONVECTIVE POTENTIAL AFTER SUNSET
WITH POSSIBLE BANDING OF THE SNOWFALL BEFORE THE WAVE PASSES AND
LARGE SCALE SUBSIDENCE BRINGS AND END TO THE SNOWFALL OVER ALL BUT
THE HIGHEST TERRAIN  WHERE OROGRAPHICS MAY SQUEEZE OUT A FEW MORE
INCHES OF SNOW. SHORT BREAK AGAIN SATURDAY AS WE AWAIT THE NEXT WAVE
TO DROP OUT OF THE NORTHEAST PACIFIC AND DRIVE INTO THE NORTHERN
GREAT BASIN AND ROCKIES. GOOD MODEL AGREEMENT ON TIMING OF THE WAVE
TOWARD MIDNIGHT AND WITH A MORE SOUTHERN TRACK AND SOUTHWEST UPPER
FLOW HAVE INCREASED POPS MOST AREAS BUT ESPECIALLY IN THE SOUTHERN
CWA SATURDAY NIGHT. TEMPERATURES LOOK TO REMAIN SLIGHTLY BELOW
SEASONAL LEVELS THE NEXT FEW DAYS.

.LONG TERM...SUNDAY THROUGH THURSDAY...

LITTLE CHANGE THROUGH THIS EXTENDED PERIOD AS FAST AND
PROGRESSIVE WEATHER PATTERN HOLDS STRONG. THIS WILL SEND A SERIES
OF PACIFIC STORMS THROUGH THE REGION ROUGHLY EVERY 24 TO 36
HOURS. EACH SYSTEM CAPABLE OR PRODUCING ADVISORY LEVEL SNOWFALL
FOR THE NORTHERN AND CENTRAL MOUNTAINS AS THEY PASS THROUGH...
WITH A MIXED BAG FOR THE VALLEYS. ON SUNDAY...ONE SYSTEM WILL BE
MOVING ACROSS WITH UPPER LEVEL FLOW BECOMING A BIT MORE WESTERLY
AS ANOTHER WAVE DIVES INTO THE GREAT BASIN. THIS WILL BRING A
BETTER SHOT OF SNOWFALL TO WEST FACING SLOPES...GENERALLY NORTH
OF INTERSTATE 70.

BRIEF BREAK SUNDAY NIGHT...BEFORE THE GREAT BASIN SYSTEM ARRIVES
EARLY MONDAY. THIS SYSTEM IS PACKING A LITTLE BETTER MOISTURE AND
LOOKS TO LINGER LONGER OVER THE NORTHERN AND CENTRAL MOUNTAINS. SO
DECENT SNOWFALL IS AGAIN EXPECTED...WITH UP TO A FOOT POSSIBLE FOR
THE PARK AND GORE RANGES...ALTHOUGH FAST MOVEMENT WILL LIMIT DURATION
OF SNOWFALL. SO NOT ANTICIPATING WARNING LEVEL SNOWFALL TO HIT ATTM.

TUESDAY WILL BE ANOTHER IN BETWEEN DAY WITH FLAT RIDGE BUILDING
OVER THE WESTERN STATES. THIS WILL SHIFT OUR UPPER LEVEL FLOW TO THE
NORTHWEST...STEERING ANOTHER STRONGER SYSTEM INTO THE REGION EARLY
WEDNESDAY. EXPECT UNSETTLED CONDITIONS TO CONTINUE THROUGH
THURSDAY...WITH MORE MOUNTAIN SNOW AND VALLEY RAIN...PRIMARILY
FOCUSED ON THE NORTHERN AND CENTRAL MOUNTAINS.

NO MAJOR CHANGES WITH TEMPS THROUGH THE PERIOD AS READINGS
MEANDER AROUND NORMAL EACH DAY.

&&

.AVIATION...

ANOTHER FAST MOVING PACIFIC STORM WILL PASS THROUGH THE REGION THIS
AFTERNOON AND EVENING BRINGING WIDESPREAD RAIN AND SNOW SHOWERS TO
THE AREA. EXPECT AREAS OF MVFR CIGS AND VSBYS NEAR SHOWERS WITH
LOCAL IFR CONDITIONS ALSO POSSIBLE...MAINLY OVER THE HIGHER
MOUNTAINS. THE CONVECTIVE NATURE OF SHOWERS WILL RESULT IN OUTFLOW
WIND GUSTS UP TO 50 KTS. WINDS WILL DECREASE THIS EVENING...WITH
CLEARING CONDITIONS EXPECTED AFTER MIDNIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM NOON MDT TODAY UNTIL 6 AM MDT
       SATURDAY FOR ZONES 4/9/10/12/13.
UT...NONE.

SHORT TERM.....DP
LONG TERM......JDC
AVIATION.......JDC
Hazardous weather outlook, Mar 25, 4:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI MAR 25 2011

COZ001>014-017>023-UTZ022>025-027>029-261145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI MAR 25 2011

...A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON MDT TODAY
THROUGH 6 AM SATURDAY MORNING FOR THE NORTHERN AND CENTRAL MOUNTAINS
OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER FAST MOVING PACIFIC STORM WILL BRING WIDESPREAD RAIN AND SNOW
SHOWERS TO EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND
EVENING. SNOWFALL ACCUMULATIONS FROM 4 TO 8 INCHES WILL BE POSSIBLE
OVER THE MOUNTAINS...MAINLY NORTH OF INTERSTATE 70. THE RAIN AND SNOW
ENDS AFTER MIDNIGHT WITH BRIEF CLEARING EXPECTED THROUGH EARLY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF PACIFIC STORMS WILL PASS THROUGH THE REGION THROUGH
EARLY NEXT WEEK. RAIN AND SNOW SHOWERS WILL BE LIKELY OVER PORTIONS
OF WESTERN COLORADO AND EASTERN UTAH SATURDAY NIGHT THROUGH SUNDAY...
MONDAY AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
March 25, 8:00 AM MST to March 26, 5:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 4 to 12 inches blanketed the area. Wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
March 25, 8:00 AM MST to March 26, 7:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches blanketed the area. Winds gusted 20 to 35 mph and resulted in some blowing and drifting snow in exposed areas.

Winter Weather, Flattop Mountains

When
March 25, 9:00 AM MST to March 26, 9:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches blanketed the area. Winds gusted 20 to 30 mph and resulted in some blowing and drifting snow in exposed areas.

Winter Weather, Elkhead and Park Mountains

When
March 25, 10:00 AM MST to March 26, 10:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches blanketed the area. Winds gusted 20 to 30 mph and resulted in some blowing and drifting snow in exposed areas.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 25, 1:00 PM MST to March 26, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 8 inches blanketed the area. Winds gusted 20 to 30 mph and resulted in some blowing and drifting snow in exposed areas.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293617, 293620, 293621, 293615, 293618.